Winter Weather, Buchanan
- When
- January 27, 7:00 PM EST to January 28, 5:30 AM EST
- Where
- Buchanan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
Low pressure tracked south of Virginia on the evening of the 27th, with a brief upslope snow event transpiring along the southern slopes of the Appalachian mountains. Rain at the onset of the event quickly changed over to heavy flakes by the early morning commute on the 28th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Low pressure tracked south of Virginia on the evening of the 27th, with a brief upslope snow event transpiring along the southern slopes of the Appalachian mountains. Rain at the onset of the event quickly changed over to heavy flakes by the early morning commute on the 28th. During that time, a few inches of snow fell in Buchanan and Dickenson Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 27, 6:37 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 637 PM EST Wed Jan 27 2021 .SYNOPSIS... Low pressure tracks south of the area tonight, bringing an accumulating snow to many areas. Cold high pressure Friday. Next system mid-late weekend into early next week. && .NEAR TERM /THROUGH THURSDAY/... As of 540 PM Wednesday... The forecast remains on track and only added some fog to the weather grids to account for heavier snowfall rates anticipated for the extreme southern parts of the CWA and a long the eastern mountains overnight into Thursday morning. As of 210 PM Wednesday... Changes with this package include an upgrade of the previously issued Winter Weather Advisory to a Winter Storm Warning for Buchanan, Dickenson and McDowell Cos and an expansion northward of the Advisory to cover the I-64 corridor. Model trends, especially with the hi-res models, support boosting the snow totals across our southern tier. These models indicate a 2 to 4 hour period (roughly 9 pm to 1 am) of strong lift in the dendritic growth zone such that we should see a period of heavy, fat flakes which will accumulate quickly in far southern WV and southwest VA. While there maybe a brief period of rain at the beginning, wet bulbing should mean most of the precip will fall as snow even with temps having risen well into the 40s over our far southern counties this afternoon. Farther north, models indicate a similar "thumping" of snow will occur as far north as the I-64 corridor, although for a much lesser amount of time so a general 1 to 3 inches of snow will be possible necessitating the northward expansion of the advisory. A period of light snow will also be possible further north into southeast Ohio and northern and central West Virginia, but accumulations should be less than an inch. That is until you get into the mountains where an inch or two of light snow will be possible overnight, well below advisory criteria. The snow will push out quickly by dawn on Thursday but model time/heights indicate plenty of low level cloud cover through the morning with cloud top temps cold enough for flurries to fly. These clouds decrease rapidly during the afternoon, but temperatures will go nowhere, struggling to reach freezing even in the lowlands. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 220 PM Wednesday... Surface high pressure as well as upper level ridging approach the area for the end of the week, keeping the area dry and allowing skies to mostly clear out. Some clouds from the previous system may linger along the northeast mountains before finally dissipating out by Friday evening. It will be quite cold tomorrow night and Friday night along with these clear skies as cool air pushes into the area. Currently expecting lows in the mid to upper teens for the lowlands and single digits for the highest elevations. High temperatures on Friday will also be chilly and below normal, despite the sunny skies, with low to mid 30s for the lowlands and the mid teens to 20s for the higher elevations. Temperatures should be warmer and around normal for Saturday. Additionally, cloud cover associated with the next system will begin to spread from west to east late Friday night into Saturday, gradually filling in the area by Saturday night. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 225 PM Wednesday... The next system will begin to push into the area Saturday night as a surface low pressure system and an upper level trough approach from the west. Models are indicating plenty of moisture associated ahead of and along this system. Currently, the models are in fair agreement with the path and timing of this system, with precipitation beginning to affect the area by Saturday night. Precipitation types will likely start out as a rain/snow mix for the southern portion of the lowlands, with the northern half of the area and the mountains likely receiving snow for Saturday night. As temperatures warm up Sunday, most of the precipitation should fall as predominantly rain, with the exception of the northeastern mountains which should remain cool enough to continue to receive snow. Sunday's high temperatures will be the warmest of the period, slightly above normal for much of the area. The Canadian and GFS bring the center of the low through the area Sunday night, with the ECMWF showing this low move just along the southern portion of the region on Sunday night as well. Additionally, models show a second low center developing Sunday night as the first low reaches the area, with the secondary center moving a bit further to the south. These two centers appear to merge near the east coast before moving up and off the coast on Monday. The upper level trough will move in by Sunday night, with the GFS and ECMWF showing a closed upper low moving over the area on Monday as this trough continues to slide eastward. The Canadian does close this upper low as well, however it does so later than the the other models once the system is moving off to the east coast. Moisture should continue to linger behind the system, even as the system moves off to the east coast. Model 850 temperatures on the backside of the system cool down enough to support mostly snow or a rain/snow mix by Monday as the low moves eastward, potentially transitioning to all snow by Monday night as precipitation chances gradually decrease. By Wednesday morning, the models show high pressure and upper level ridging moving into the area, however the GFS does continue to hold some wrap around moisture along the back side of the system as well as a weak upper level disturbance Tuesday night into Wednesday that may lead to some lingering upslope showers. && .AVIATION /23Z WEDNESDAY THROUGH MONDAY/... As of 630 PM Wednesday... Northerly flow turns northwesterly and increases in intensity from around 5KT to 5-10KT+ with occasional gusts in the high teens through this period. Snow banding associated with heavier snow rates is forecast just past midnight bringing down VIS to IFR conditons in the early morning hours at all terminals except for PKB/CKB. As the system passes to the east by late morning VIS will bounce back as well as CIGs to MVFR, then to VFR by the afternoon. BKW will most likely endure the worst of it under heavier snowfall with VIS and CIGs in the IFR to LIFR range until breaking out by late morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: Snow impacts over PKB/CKB are uncertain with a brief period of lower vsbys possible in snow showers. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EST 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H M M M M H H HTS CONSISTENCY H H M M H M L M M H H H BKW CONSISTENCY H H M H H M H H H M M M EKN CONSISTENCY H H H M H H H M H M M H PKB CONSISTENCY H H M M M H M M M H H H CKB CONSISTENCY H M H H H H H M M M H H AFTER 00Z FRIDAY... IFR possible in snow or mixed wintry precipitation in the mountains Saturday night into Sunday, and in rain elsewhere Saturday night and Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...Winter Weather Advisory until 7 AM EST Thursday for WVZ-006- 013>015-024>026-034-515>518. Winter Storm Warning until 7 AM EST Thursday for WVZ033. OH...Winter Weather Advisory until 7 AM EST Thursday for OHZ087. KY...Winter Weather Advisory until 7 AM EST Thursday for KYZ101>103- 105. VA...Winter Storm Warning until 7 AM EST Thursday for VAZ003-004. && SYNOPSIS...ABE/CG NEAR TERM...ABE/JZ SHORT TERM...CG LONG TERM...CG AVIATION...JZ
Hazardous Weather Outlook National Weather Service Charleston WV 224 PM EST Wed Jan 27 2021 OHZ066-067-075-076-083>086-WVZ007>011-016>020-027>032-039-040- 519>526-281930- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 224 PM EST Wed Jan 27 2021 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Light snow tonight could accumulate up to an inch across the lowlands, and 1 to 2 inches in the mountains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ087-WVZ005-006-013>015-024>026-034-515>518-281930- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln- Putnam-Kanawha-Mingo-Logan-Boone-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- 224 PM EST Wed Jan 27 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-281930- Dickenson-Buchanan-McDowell- 224 PM EST Wed Jan 27 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. ABE
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937691, 937692.